FGFR Inhibitor Chemo Linked With Ocular Toxicity

01/02/18

By Lorraine L. Janeczko

NEW YORK (Reuters Health) - Patients with metastatic cancer undergoing chemotherapy with fibroblast growth factor receptor (FGFR) inhibitors may experience a novel ocular toxicity, a new case series from Spain suggests.

"Subfoveal neurosensory retinal detachment may occur in association with pan-FGFR inhibitors treatment for metastatic cancer. Isolated subfoveal lesions and longer persistence of SRF (subretinal fluid) are features that may help in differentiating this entity from MEK retinopathy," lead author Dr. Daniel Velazquez-Villoria of POVISA Hospital, in Pontevedra, and colleagues write.

"The patients on these agents have cancer, and quality of life is as important as duration of life. Knowing that these agents can cause ocular problems will enable us to better monitor these patients and also to possibly modify the agent to avoid these side effects," Dr. Jose S. Pulido, a professor of ophthalmology at Mayo Clinic in Rochester, Minnesota, told Reuters Health in an email.

"In retrospect it is not surprising, because the MEK pathway is affected by inhibition of the FGFR pathway. Regardless, this is a new and important observation that should raise everyone’s sense of awareness when using these agents," added Dr. Pulido, who was not involved in the study.

Dr. Velazquez-Villoria and colleagues conducted a retrospective observational study of five men (ages 40 to 68) with advanced metastatic cancer (nasopharyngeal, esophageal, gallbladder, or adenoid bronchial) who had received selected pan-FGFR inhibitors as single chemotherapy in three different clinical trials. None had received MEK inhibitors. All had been diagnosed with subfoveal neurosensory retinal detachment.

Patients underwent ophthalmological examinations at regular intervals as specified by the various clinical trials. They also underwent swept source optical coherence tomography (SS-OCT) and, in selected cases, OCT angiography.

The findings were reported online December 7 in the British Journal of Ophthalmology.

Soon after treatment induction with FGFR inhibitors, SS-OCT showed subfoveal neuroretinal detachment. The lesions were asymptomatic and tended to persist at follow-up and not improve. Two patients showed complete resolution of subretinal fluid: one after a two-level dose reduction, and the other after having stopped medication for 4 weeks.

At follow-up visits in the other three patients, subfoveal neuroretinal detachment showed slight fluctuations.

The researchers found no abnormalities in retinal or choroidal vasculature or choroidal thickness and no permanent sequelae. No patients were withdrawn from clinical studies due to ocular toxicity.

"The strength of this study was that it has heightened our awareness of this new complication of a relatively new targeted cancer therapy, and the authors should be congratulated for their observation. With time, we may find out the actual magnitude of this problem," Dr. Pulido said.

"I'd like my clinician readers to remember to send patients on MEK inihibitors as well as FGFR inhibitors for ocular examinations, including OCT," he advised.

Dr. Rishi P. Singh, an associate professor of ophthalmology at the Cleveland Clinic Lerner College of Medicine in Cleveland, Ohio, said in an email, "This is one of the first reports. These visual issues that patients are having with these newer-generation chemotherapy drugs are important to know about, but they are generally underreported in the literature."

"This is an interesting finding that might be indicative of potential therapy of patients with similar ocular findings. It brings up the issue that if larger trials are done on these drugs, they should definitely include these drugs as part of the ocular assessment," added Dr. Singh, who also was not involved in the study.

"We are going to see a lot more of these newer-age chemotherapeutic drugs come out. If a patient's visual symptoms are present, don't just espouse them to general eye-related issues, such as cataract. Make sure you do a good assessment have the patient evaluated by an ophthalmologist," he advised.

Dr. Singh noted that although this small case series reports interesting findings, they need to be investigated further in randomized clinical trials.

Dr. Velazquez-Villoria did not respond to requests for comment.

SOURCE: http://bit.ly/2Cj13nG

Br J Ophthalmol 2017.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - http://about.reuters.com/fulllegal.asp
Source: